Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

On the image of the $l$-adic Abel-Jacobi map
for a variety over the algebraic closure
of a finite field


Author: Chad Schoen
Journal: J. Amer. Math. Soc. 12 (1999), 795-838
MSC (1991): Primary 14C25, 14G15
DOI: https://doi.org/10.1090/S0894-0347-99-00303-3
Published electronically: April 23, 1999
MathSciNet review: 1672878
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $Y$ be a smooth projective variety of dimension at most 4 defined over the algebraic closure of a finite field of characteristic $>2$. It is shown that the Tate conjecture implies the surjectivity of the $l$-adic Abel-Jacobi map, $\mathbf{a}^{r}_{Y,l}:CH^{r}_{hom}(Y)\to H^{2r-1}(Y,\mathbb Z_l (r))\otimes \mathbb Q_l /\mathbb Z_l$, for all $r$ and almost all $l$. For a special class of threefolds the surjectivity of $\mathbf{a}^{2}_{Y,l}$ is proved without assuming any conjectures.


References [Enhancements On Off] (What's this?)

  • [Al] Alperin, J., Local Representation Theory, Cambridge Studies in Advanced Math. 11, Cambride Univ. Press (1986) MR 87i:20002
  • [Ar] Artin, M., On the solutions of analytic equations, Inv. Math. 5, p. 277-291 (1968) MR 38:344
  • [Be] Beauville, A., Le group de monodromie des families universelles d'hypersurfaces et d'intersections completes, in Complex analysis and Algebraic Geometry Proceedings 1985, H. Grauert, ed., Lecture Notes in Math. 1194, Springer-Verlag (1986) MR 87m:14035
  • [Bl-Es] Bloch, S. and Esnault, H., The coniveau filtration and non-divisibility for algebraic cycles, Math. Ann. 304, p. 303-314 (1996) MR 97c:14003
  • [Br] Brown, K., Cohomology of Groups, Springer-Verlag, New York (1982) MR 83k:20002
  • [Bu-Sch-Top] Buhler, J., Schoen, C., and Top, J., Cycles, L-functions and triple products of elliptic curves, J. reine angew. Math. 492, p. 93-133 (1997) MR 98j:11049
  • [Ca] Cassels, J.W.S, Rational Quadratic Forms, London Mathematical Society Monographs 13, Academic Press, London (1978) MR 80m:10019
  • [De1] Deligne, P., La conjecture de Weil, I; Pub. Math. I.H.E.S. 43, p. 273-308 (1974) MR 49:5013
  • [De2] Deligne, P., La conjecture de Weil, II, Pub. Math. I.H.E.S. 52, p. 137-252 (1980) MR 83c:14017
  • [Di] Dieudonné, J., La Géométrie des Groupes Classiques, Ergebn. Math. Heft 5, Springer-Verlag (1955) MR 17:236a
  • [Eb] Ebeling, W., An arithmetic characterization of the symmetric monodromy groups of singularities, Inv. Math. 77, p. 85-99 (1984) MR 87b:14001
  • [Fr-Ki] Freitag, E. and Kiehl, R., Étale Cohomology and the Weil Conjecture, Springer-Verlag, New York (1988) MR 89f:14017
  • [Fu] Fulton, W., Intersection Theory, Springer-Verlag, New-York (1984) MR 85k:14004
  • [Fu2] Fulton, W., Hurwitz schemes and irreducibility of moduli of algebraic curves, Ann. Math. 90, p. 542-575 (1969) MR 41:5375
  • [Gre] Green, M., Griffiths' infinitesimal invariant and the Abel-Jacobi map, J. Diff. Geom. 29, p. 545-555 (1989) MR 90c:14006
  • [Gri] Griffiths, P., On the periods of certain rational integrals, II; Ann. Math. 90, p. 496-541 (1969) MR 41:5357
  • [Gro] Grothendieck, A., Sur quelques points d'algèbre homologique, Tôhoku Math. J. 9, p. 119-221 (1957) MR 21:1328
  • [Ha] Hartshorne, R., Algebraic Geometry, Springer-Verlag, New York (1977) MR 57:3116
  • [Hu] Humphreys, J., Linear Algebraic Groups, Springer-Verlag, New York (1975) MR 53:633
  • [Ja] Jannsen, U., Mixed Motives and Algebraic K-theory, Lect. Notes Math. 1400, (1990) MR 91g:14008
  • [Ja2] Jannsen, U., Motives, numerical equivalence, and semi-simplicity, Inventiones Math. 107, p. 447-452 (1992) MR 93g:14009
  • [Ka-Me] Katz, N. and Messing, W., Some consequences of the Riemann hypothesis for varieties over finite fields, Invent. Math. 23, p. 73-77 (1974) MR 48:11117
  • [Kl] Kleiman, S., The Standard Conjectures, in Motives, ed. U. Jannsen et al., Proc. of Symp. Pure Math. 55 part 1, p. 3-20 (1994) MR 95k:14010
  • [Kl2] Kleiman, S., Algebraic cycles and the Weil conjectures, in Dix Exposés sur la cohomologie des Schémas, North-Holland, Amsterdam, p. 359-386 (1968) MR 45:1920
  • [Lam] Lamotke, K., The topology of complex projective varieties after S. Lefschetz, Topology 20, p. 15-51 (1981) MR 81m:14019
  • [Lan] Lang, S., Sur les séries L d'une variété algébrique, Bull. Soc. Math. France 84, p. 385-407 (1956) MR 19:578c
  • [Mi] Milne, J., Etale Cohomology, Princeton University Press (1980) MR 81j:14002
  • [Min] Minkowski, H., Zur Theorie der positiven quadratischen Formen, J. f. reine u. angewandte Mathe. 101, 196-202 (1887)
  • [No] Nori, M., Algebraic cycles and Hodge theoretic connectivity, Invent. math. 111, p. 349-373 (1993) MR 94b:14007
  • [Ogg] Ogg, A., Elliptic curves and wild ramification, Amer. J. Math. 89, p. 1-21 (1967) MR 34:7509
  • [Ra1] Raghunathan, M. S. , Cohomology of arithmetic subgroups of algebraic groups: I, Ann. Math. 86, p. 409-424 (1967) MR 37:2898
  • [Ra2] Raghunathan, M. S. , Cohomology of arithmetic subgroups of algebraic groups: II, Ann. Math. 87, p. 279-304 (1968) MR 37:2898
  • [Ras] Raskind, W., Algebraic $K$-Theory, Etale Cohomology and Torsion Algebraic Cycles, Contemp. Math. 83, p. 311-341 (1989) MR 90d:14011
  • [Sa] Samuel, P., Algébricité de certains points singuliers algébroïdes, J. Math. pures et appliquées 35, p. 1-6 (1956) MR 17:788b
  • [Sch] Schoen, C., On the computation of the cycle class map for nullhomologous cycles over the algebraic closure of a finite field, Ann. Sci. Éc. Norm. Supér., $4^{e}$ série, t. 28, p. 1-50 (1995) MR 95j:14010
  • [Sch2] Schoen, C., On certain modular representations in the cohomology of algebraic curves, J. Alg. 135, p. 1-18 (1990) MR 91h:14021
  • [Sch3] Schoen, C., Varieties dominated by product varieties, Int. J. Math. 7, p. 541-571 (1996) MR 97f:14050
  • [Sch4] Schoen, C., Some examples of torsion in the Griffiths group, Math. Ann. 293, p. 651-679 (1992) MR 94d:14009
  • [Sch5] Schoen, C., Complex varieties for which the Chow group mod $n$ is not finite, preprint (1996)
  • [Sch6] Schoen, C., An integral analog of the Tate Conjecture for one dimensional cycles on varieties over finite fields, Math. Ann. 311, p. 493-500 (1998) CMP 98:16
  • [Sch-T] Schoen, C. and Top, J., in preparation
  • [Se] Serre, J.-P., Linear Representations of Finite Groups, Springer-Verlag, New York (1977) MR 56:8675
  • [Se2] Serre, J.-P., Groupes algébriques et corps de classes, Hermann (1959) MR 21:1973
  • [Se3] Serre, J.-P., Local fields, Springer-Verlag, New York (1979) MR 82e:12016
  • [Se4] Serre, J.-P., A Course in Arithmetic, Springer-Verlag, New York (1973) MR 49:8956
  • [Se5] Serre, J.-P., Construction de revêtements étales de la droite affine en caractérisitique $p$, C. R. Acad. Sci. Paris, t. 311, Série I, p. 341-346 (1990) MR 92b:14008
  • [SGA 1] Grothendieck, A., Revêtments Etales et Groupe Fondamental, Lect. Notes in Math. 224, Springer-Verlag, Heidelberg (1971) MR 50:7129
  • [SGA 7] Deligne, P. and Katz, N., Groupes de Monodromie en Géométrie Algébrique, part II, Lecture Notes in Math. 340, Springer-Verlag, New York (1973) MR 50:7135
  • [Sil] Silverman, J., The Arithmetic of Elliptic Curves, Springer-Verlag, New York (1986) MR 87g:11070
  • [So] Soulé, C., Groupes de Chow et $K$-théorie de variétés sur un corps fini, Math. Ann. 268, p. 317-345 (1984) MR 86k:14017
  • [Ta] Tate, J., On the conjectures of Birch and Swinnerton-Dyer and a geometric analog, Séminaire Bourbaki 306 (1966) CMP 98:09
  • [We] Wells, R. O., Differential Analysis on Complex Manifolds, Printice-Hall (1973) MR 58:24309a

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 14C25, 14G15

Retrieve articles in all journals with MSC (1991): 14C25, 14G15


Additional Information

Chad Schoen
Affiliation: Department of Mathematics, Duke University, Box 90320, Durham, North Carolina 27708-0320
Email: schoen@math.duke.edu

DOI: https://doi.org/10.1090/S0894-0347-99-00303-3
Keywords: Algebraic cycles, $l$-adic Abel-Jacobi map
Received by editor(s): June 24, 1997
Received by editor(s) in revised form: January 5, 1999
Published electronically: April 23, 1999
Additional Notes: This research was partially supported by NSF grants DMS-90-14954, DMS-93-06733.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society